Alert archive / Hawaii / Flash Flood Warnings in 2015

Flash Flood Warning 10, NWS Honolulu, HI

August 20, 2015Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Aug 20, 2015, 4:42 PM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2015, 4:42 PM HST (02:42 UTC)
Expired
Aug 20, 2015, 7:45 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 2.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2015-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2015-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1193 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

505 
WGHW50 PHFO 210242
FFWHFO
HIC009-210545-
/O.NEW.PHFO.FF.W.0010.150821T0242Z-150821T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
442 PM HST THU AUG 20 2015

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF MAUI IN MAUI COUNTY

* UNTIL 745 PM HST

* AT 438 PM HST...THE PUBLIC REPORTED FLASH FLOODING WITH WATER 
  FLOWING OVER THE ROAD ALONG KULA HIGHWAY NEAR SUN YAT SEN PARK. 
  RADAR SHOWED A SMALL BUT PERSISTENT AREA OF HEAVY RAIN NEAR 
  ULUPALAKUA. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 745 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2070 15646 2076 15630 2062 15630 2057 15647

$$
R BALLARD
2 follow-up statements
592 
WGHW70 PHFO 210318
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
518 PM HST THU AUG 20 2015

HIC009-210545-
/O.CON.PHFO.FF.W.0010.000000T0000Z-150821T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
518 PM HST THU AUG 20 2015

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF MAUI IN
MAUI COUNTY UNTIL 745 PM HST...

AT 515 PM...RADAR INDICATED THAT THE EARLIER HEAVY DOWNPOURS NEAR 
KULA AND ULUPALAKUA HAD ENDED...BUT RUNOFF WILL REMAIN VERY HIGH 
AWHILE LONGER AND FLASH FLOODING IS STILL EXPECTED IN THIS AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

LAT...LON 2070 15646 2076 15630 2062 15630 2057 15647

$$
R BALLARD
402 
WGHW70 PHFO 210452
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
652 PM HST THU AUG 20 2015

HIC009-210502-
/O.CAN.PHFO.FF.W.0010.000000T0000Z-150821T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
652 PM HST THU AUG 20 2015

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF MAUI IN
MAUI COUNTY...

WEATHER RADAR SHOWED THAT THE HEAVY RAINS HAVE ENDED. THUS THE FLASH 
FLOOD WARNING IS CANCELLED.

ALTHOUGH THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...BUT RUNOFF IS 
STILL OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS.

LAT...LON 2070 15646 2076 15630 2062 15630 2057 15647

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 4:00 PM HST, 42 minutes earlier.

Area forecast discussion, Aug 20, 4:00 PM HST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 PM HST THU AUG 20 2015

.SYNOPSIS...
THE AIRMASS WILL DRY OUT A BIT TONIGHT AND FRIDAY AS MODERATE TO
FRESH TRADE WINDS BECOME REESTABLISHED OVER THE ISLANDS...BETWEEN
HIGH PRESSURE OVER THE FAR NORTHEAST PACIFIC AND A TROPICAL
DEPRESSION TO OUR SOUTHEAST. MOISTURE ON THE PERIPHERY OF THE
DEPRESSION MAY BRING BACK INCREASING SHOWERS AND HUMIDITY THIS
WEEKEND. INCREASING WIND AND RAIN ARE EXPECTED FOR THE WESTERN END
OF THE CHAIN EARLY NEXT WEEK...BUT THE FORECAST DETAILS ARE HIGHLY
DEPENDENT ON THE EVENTUAL TRACK AND INTENSITY OF THE SYSTEM.

&&

.DISCUSSION...
SURFACE OBSERVATIONS THIS AFTERNOON SHOWS THAT THE TRADES HAVE
RETURNED TO THE BIG ISLAND AND MAUI...BUT THE OTHER ISLANDS REMAIN
DOMINATED BY SEA BREEZES. DAYTIME HEATING COMBINED WITH THE VERY
MOIST AIRMASS REMAINING OVER THE STATE HAS LED TO AFTERNOON
DOWNPOURS AND THUNDERSHOWERS OVER THE ISLANDS...WHICH HAVE BEEN
MOST ACTIVE OVER OAHU SO FAR TODAY.

THE PATTERN IS GOING TO CHANGE...HOWEVER...AS THE TRADES BUILD
BACK IN OVER THE STATE...AND THE AIRMASS DRIES OUT A BIT. THIS
WILL LEAD TO A SHORT PERIOD OF MORE SETTLED TRADE WIND WEATHER FOR
A COUPLE OF DAYS.

BEYOND FRIDAY OUR SENSIBLE WEATHER BECOMES INCREASINGLY DEPENDENT
ON THE TRACK AND INTENSITY OF TROPICAL DEPRESSION 03C. THE MODELS
ARE INDICATING A RENEWED SURGE OF DEEP MOISTURE PUSHING BACK UP
THE CHAIN FROM SE TO NW ON THE PERIPHERY OF THE DEPRESSION
STARTING FRIDAY NIGHT WHICH WILL IS LIKELY TO BRING BANDS OF
SHOWERS BACK IN OVER THE STATE. THE PRESSURE GRADIENT WILL ALSO
TIGHTEN AS THE SYSTEM INITIALLY PASSES S OF THE ISLANDS...SO THE
TRADE WINDS WILL INCREASE FURTHER TO BREEZY LEVELS.

OUR LOCAL FORECAST EARLY NEXT WEEK WILL CONTINUE TO BE HEAVILY
BASED ON THE SIX-HOURLY UPDATES TO THE OFFICIAL CPHC FORECAST
TRACK AND INTENSITY OF THIS SYSTEM. OUR LATEST FORECAST...BASED ON
THE 11 AM ADVISORY...SHOWS THE POSSIBILITY OF TROPICAL STORM
CONDITIONS FOR NIIHAU...KAUAI...OAHU...AND MOLOKAI IN THE
MONDAY/MONDAY NIGHT TIME FRAME. IN ADDITION TO THE WIND THREAT...
WE WOULD EXPECT TO SEE RAINBANDS AND EMBEDDED THUNDERSTORMS
EXTENDING WELL TO THE EAST OF THE TRACK OF THE DEPRESSION.

IT IS VERY IMPORTANT TO CONSIDER THAT FORECASTS AT LONGER RANGES
HAVE A LARGE MARGIN OF ERROR....WITH AN AVERAGE OF NEARLY 300
MILES AT 5 DAYS...AND ROUGHLY 200 MILES AT 4 DAYS. DO NOT GET HUNG
UP ON ANY PRECISE TRACK. ALWAYS CONSIDER ALTERNATE POSSIBILITIES
USING BOTH THE ERROR CONE AND WIND SPEED PROBABILITIES AND PREPARE
AS NEEDED.

&&

.AVIATION...
TRADE WINDS WILL CONTINUE THEIR SLOW RETURN OVER THE STATE INTO
FRIDAY. AFTERNOON CLOUDS AND SHOWERS BUILT UP ALONG INTERIOR AREAS
ON MOST ISLANDS...WITH ISOLATED THUNDERSTORMS OVER OAHU. CIG/VIS
REDUCTIONS CAN BE EXPECTED IN SHOWERS. THE WIDESPREAD SHOWERS OVER
OAHU PROMPTED AN AIRMET SIERRA FOR MOUNTAIN OBSCURATIONS ALONG
NORTH THRU EAST SLOPES AS WELL AS NORTH THRU WEST SLOPES. INTERIOR
SHOWERS SHOULD BEGIN TO DISSIPATE WITH SUNSET. OVERNIGHT...
SCATTERED SHOWERS ARE LIKELY TO STREAM FROM THE SOUTH...MAINLY
OVER OAHU AND KAUAI AS THE WINDS BACK TO THE EAST. AS THE TRADE
WINDS RETURN...CLOUDS AND SHOWERS WILL AGAIN FOCUS ALONG NORTH
THRU EAST SLOPES.

&&

.MARINE...
INCREASING TRADE WINDS WILL LIKELY BRING A RETURN OF SMALL CRAFT
ADVISORY CONDITIONS IN THE TYPICALLY WINDY WATERS AROUND MAUI
COUNTY AND THE BIG ISLAND AS EARLY AS FRIDAY. WE WILL PROBABLY BE
ISSUING A SMALL CRAFT ADVISORY FOR SOME ZONES THIS EVENING.

SEE DISCUSSION SECTION WHICH INCLUDES POTENTIAL MARINE IMPACTS TO
THE STATE EARLY NEXT WEEK. FORECASTS OF WEATHER...WIND...SWELL AND
SURF WILL BE HIGHLY DEPENDENT ON FUTURE FORECASTS FROM CPHC AND
MAJOR ADJUSTMENTS WILL LIKELY BE NEEDED AS THE FORECAST BECOMES
CLEARER.

IN THE MEANTIME...SURF IS EXPECTED TO REMAIN BELOW ADVISORY LEVELS
ALONG ALL SHORES AT LEAST THROUGH EARLY WEEKEND. SMALL SWELLS FROM
THE SOUTH AND WEST ARE EXPECTED THE NEXT COUPLE OF DAYS...WITH THE
POTENTIAL FOR A SLIGHTLY LARGER W SWELL FROM THE DISTANT BUT LARGE
TYPHOON ATSANI NEXT WEEK.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION/MARINE...R BALLARD
AVIATION...EATON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 2:18 PM HSTFlash Flood WarningHFOHonolulu3 hr
Aug 20, 3:03 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Aug 20, 3:44 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Aug 20, 3:59 PM HSTSmall Craft AdvisoryHFO36 hr
Aug 20, 5:10 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Aug 20, 5:18 PM HSTFlash Flood WarningHFOKauai3 hr
Aug 20, 7:06 PM HSTAreal Flood AdvisoryHFOKalawao3 hr

Nearby

Flash Flood Warnings in Hawaii, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.